Copyright 2005 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2005
I read with interest the article by Koo et al1 investigating the effect of excessive anticoagulation in patients with major bleeding. In my opinion this report contains some questionable points. The authors used various definitions of excessive anticoagulation, one of which was “full, weight-based dosing of LMWH [low-molecular-weight heparin] in the presence of renal insufficiency (serum creatinine level >1.5 mg/dL [>132.6 μmol/L]).” They found 8 patients receiving LMWH despite renal insufficiency in the subset with excessive anticoagulation, although how many of them had a major bleeding event was not mentioned. Renal impairment is a known risk factor for bleeding in patients receiving LMWH because renal function plays an important role in the clearance of LMWH. Therefore, enoxaparin is excreted renally, and a linear correlation has been established between creatinine clearance (CLCr) and anti-Xa activity, a measure of enoxaparin activity.2,3 Patients with a CLCr less than 30 mL/min (<0.5 mL/s) demonstrated a 65% increase in anti-Xa activity.3 Medical literature suggests that impaired CLCr was a common finding in most reported cases of major bleeding associated with enoxaparin therapy.4- 13 However, enoxaparin therapy is progressively being applied to elderly patients with thromboembolic disease, in whom a normal serum creatinine level does not rule out a significantly reduced CLCr.4 Therefore, in applying this limited definition, Koo et al1 have excluded those patients receiving LMWH with a normal serum creatinine level but decreased CLCr, who should be classified in the excessive anticoagulation group (an underestimating effect). Consequently, we cannot know how many patients receiving LMWH really had excessive anticoagulation and how many of them had a major bleeding event (fatal or nonfatal).
Antón E. A Correct Evaluation of Renal Function Could Decrease Bleeding Risk in Anticoagulated Elderly Patients. Arch Intern Med. 2005;165(3):349-350. doi:10.1001/archinte.165.3.349-b